Alert archive / Vermont / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 72, NWS Burlington, VT

July 13, 2011Orange County, Windsor County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 13, 2011, 5:30 PM EDT for Orange County, Windsor County, Vermont. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2011, 5:30 PM EDT (21:30 UTC)
Expired
Jul 13, 2011, 6:30 PM EDT
In force
60 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon

Counties Orange County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 107 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 5:32 PM EDTHAIL 0.25South Royalton, VTPEA SIZE HAIL COVERING GROUND
Jul 13, 5:42 PM EDTHAIL 0.88Sharon, VTNICKEL SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

224 
WUUS51 KBTV 132130
SVRBTV
VTC017-027-132230-
/O.NEW.KBTV.SV.W.0072.110713T2130Z-110713T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
530 PM EDT WED JUL 13 2011

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WINDSOR COUNTY IN SOUTHERN VERMONT...
  SOUTH CENTRAL ORANGE COUNTY IN CENTRAL VERMONT...

* UNTIL 630 PM EDT.

* AT 525 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR SOUTH
  TUNBRIDGE IN ORANGE COUNTY VERMONT...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  NORWICH...WILDER...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES. WINDS
MAY KNOCK DOWN TREES AND POWER LINES AND DAMAGE BUILDINGS. LARGE HAIL
MAY CAUSE INJURY AND DAMAGE PROPERTY.

&&

LAT...LON 4377 7257 4392 7243 4382 7218 4376 7220
      4370 7230 4366 7230 4365 7231 4364 7232
TIME...MOT...LOC 2129Z 303DEG 33KT 4380 7239

$$

EVENSON
2 follow-up statements
168 
WWUS51 KBTV 132200
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
600 PM EDT WED JUL 13 2011

VTC017-027-132230-
/O.CON.KBTV.SV.W.0072.000000T0000Z-110713T2230Z/
WINDSOR VT-ORANGE VT-
600 PM EDT WED JUL 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTH CENTRAL ORANGE AND NORTHEASTERN WINDSOR COUNTIES...

AT 551 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR ENFIELD IN 
WINDSOR COUNTY VERMONT...MOVING SOUTHEAST AT 30 MPH.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES. WINDS
MAY KNOCK DOWN TREES AND POWER LINES AND DAMAGE BUILDINGS. LARGE HAIL
MAY CAUSE INJURY AND DAMAGE PROPERTY.

&&

LAT...LON 4372 7248 4388 7234 4382 7218 4376 7220
      4370 7230 4366 7230 4364 7232
TIME...MOT...LOC 2200Z 303DEG 33KT 4364 7206

$$

EVENSON
222 
WWUS51 KBTV 132222
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
622 PM EDT WED JUL 13 2011

VTC017-027-132232-
/O.EXP.KBTV.SV.W.0072.000000T0000Z-110713T2230Z/
WINDSOR VT-ORANGE VT-
622 PM EDT WED JUL 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ORANGE AND
NORTHEASTERN WINDSOR COUNTIES WILL EXPIRE AT 630 PM EDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA. THEREFORE THE
NATIONAL WEATHER SERVICE HAS ALLOWED THE SEVERE THUNDERSTORM WARNING
TO EXPIRE.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.

LAT...LON 4372 7248 4388 7234 4382 7218 4376 7220
      4370 7230 4366 7230 4364 7232
TIME...MOT...LOC 2222Z 303DEG 33KT 4353 7183

$$

EVENSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:59 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 13, 3:59 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
359 PM EDT WED JUL 13 2011

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE NORTH
COUNTRY THIS AFTERNOON BEFORE COMING TO AN END SHORTLY AFTER
SUNSET. HIGH PRESSURE WILL BUILD IN TONIGHT AND BECOME ESTABLISHED
OVER THE AREA FOR THE REMAINDER OF THE WEEK. HIGH TEMPERATURES
WILL GRADUALLY RETURN TO SEASONAL NORMALS WITH NO PRECIPITATION
EXPECTED.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 359 PM EDT WEDNESDAY...WELL DEFINED SHORTWAVE TROUGH IS
MOVING INTO NORTHERN NEW YORK FROM SOUTHWEST QUEBEC PROVINCE THIS
AFTERNOON. AREAL COVERAGE IS FAIRLY WIDESPREAD AS A RESULT OF THE
INCREASED DYNAMIC SUPPORT AND STEEPENING MID LEVEL LAPSE RATES. WE
HAVE HAD REPORTS OF WIND GUSTS TO 30 MPH BACK ACROSS SAINT
LAWRENCE COUNTY NEW YORK...BUT NEW CELLS MOVING ACROSS THE
CHAMPLAIN VALLEY WILL LIKELY PRODUCE HEAVY DOWNPOURS. THREAT OF
CONVECTION WILL CONTINUE THROUGH THIS EVENING AND ONCE SHORTWAVE
MOVES SOUTH AND EAST OF THE AREA...SHOWERS AND STORMS WILL COME TO
AN END. SKIES WILL EVENTUALLY CLEAR LATER TONIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 359 PM EDT WEDNESDAY...NORTH TO NORTHWEST FLOW ALOFT WILL
DEVELOP OVER THE AREA THROUGH THE PERIOD AND ALLOW HIGH PRESSURE
TO BUILD INTO THE REGION. DRY WEATHER IS EXPECTED ALONG WITH MORE
SUNSHINE AND TEMPERATURES SLIGHTLY BELOW SEASONAL NORMALS.
THURSDAY NIGHT SHOULD BE THE COOLEST NIGHT OF THE WEEK.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 359 PM EDT WEDNESDAY...HIGH PRESSURE WILL BECOME ESTABLISHED
OVER THE AREA THROUGH AT LEAST SATURDAY FOR DRY WEATHER AND A SLOW
WARMING TREND. UPPER RIDGE AXIS WILL MOVE SLOWLY EAST OVER THE
WEEKEND AND THIS WILL RESULT IN AN INCREASE IN HEAT AND HUMIDITY
OVER THE AREA EARLY NEXT WEEK. FLOW ALOFT WILL BE WEST AND
NORTHWEST AND THE POTENTIAL WILL EXIST FOR STORMS TO MOVE UP AND
OVER THE RIDGE...WHICH WOULD THEN IMPACT THE AREA WITH CONVECTION.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...SHOWERS AND ISOLATED THUNDERSTORMS WILL
MOVE SOUTHEAST ACROSS THE AREA THROUGH ABOUT 00Z. EXPECT WIND
GUSTS OF 25 TO 30 KNOTS WITH THE THUNDERSTORMS ALONG WITH BRIEF
PERIODS OF MVFR CEILINGS AND VISIBILITIES. OTHERWISE...VFR
CONDITIONS ARE EXPECTED OVER THE ARE THROUGH MUCH OF THE PERIOD...
ESPECIALLY AFTER 01Z AS HIGH PRESSURE BUILDS INTO THE REGION.

OUTLOOK 18Z THURSDAY THROUGH MONDAY...
VFR CONDITIONS ARE EXPECTED THROUGH SUNDAY MORNING AS HIGH PRESSURE
REMAINS OVER THE AREA. SHOWERS AND STORMS WILL BE POSSIBLE SUNDAY
AFTERNOON INTO MONDAY WHICH COULD RESULT IN MVFR CONDITIONS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...EVENSON
NEAR TERM...EVENSON
SHORT TERM...EVENSON
LONG TERM...EVENSON
AVIATION...EVENSON
Hazardous weather outlook, Jul 13, 2:27 AM EDT, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
227 AM EDT WED JUL 13 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-140630-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
227 AM EDT WED JUL 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED
ACROSS THE NORTH COUNTRY BETWEEN 3 AND 7 PM TODAY. THUNDERSTORMS
WILL LIKELY BE A BIT MORE CONCENTRATED ACROSS THE ST. LAWRENCE
VALLEY INTO THE NORTHERN ADIRONDACKS MID TO LATE THIS AFTERNOON.
STORMS ARE NOT EXPECTED TO BECOME SEVERE. CLOUD TO GROUND
LIGHTNING WILL BE THE MAIN THREAT...WITH BRIEF GUSTY WINDS ALSO
POSSIBLE IN THE VICINITY OF ANY THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BANACOS

In the hours before

Local storm report, Jul 13, 4:01 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
401 PM EDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     FLASH FLOOD      4 ESE PERU              44.56N  73.45W
07/13/2011                   CLINTON            NY   COCORAHS

            SMALL STREAM 1 MILE NORTH OF PERU OVERFLOWING

&&

EVENT NUMBER BTV1100396

LOCONTO
Special weather statement, Jul 13, 4:18 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
418 PM EDT WED JUL 13 2011

NYZ035-VTZ002-003-005>012-016>019-132115-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN ESSEX NY-EASTERN FRANKLIN VT-EASTERN RUTLAND VT-LAMOILLE VT-
ORANGE VT-ORLEANS VT-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN FRANKLIN VT-WESTERN RUTLAND VT-
WINDSOR VT-
418 PM EDT WED JUL 13 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN AND CENTRAL
VERMONT...

AT 415 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
CLOVERDALE VERMONT TO WHITEHALL NEW YORK...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL CAUSE WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS. THERE
MAY BE RAPID RISES ON SMALL STREAMS AND CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SOUTH CAMBRIDGE...CAMBRIDGE JUNCTION...BUELS GORE...LINCOLN...
JOHNSON...NORTH DUXBURY...EAST JOHNSON...EAST POULTNEY...HYDE PARK...
ALPINE VILLAGE...PROCTOR...AND HOLDEN.

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

LAT...LON 4347 7325 4356 7326 4358 7330 4362 7332
      4362 7337 4356 7339 4358 7343 4364 7343
      4376 7336 4379 7336 4380 7341 4469 7296
      4464 7233 4345 7295

EVENSON
Local storm report, Jul 13, 4:54 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
454 PM EDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             RUTLAND                 43.61N  72.98W
07/13/2011  E0.88 INCH       RUTLAND            VT   PUBLIC

            NICKEL SIZE HAIL

&&

EVENT NUMBER BTV1100397

LOCONTO
Local storm report, Jul 13, 4:57 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
457 PM EDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLOOD            PERU                    44.58N  73.53W
07/13/2011                   CLINTON            NY   LAW ENFORCEMENT

            WATER COVERING PART OF STATE ROUTE 22 IN PERU

&&

EVENT NUMBER BTV1100399

LOCONTO
Local storm report, Jul 13, 4:58 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
458 PM EDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             WEST RUTLAND            43.59N  73.05W
07/13/2011  E1.00 INCH       RUTLAND            VT   PUBLIC

            QUARTER SIZE HAIL

&&

EVENT NUMBER BTV1100400

LOCONTO
Local storm report, Jul 13, 5:14 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
514 PM EDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             WALLINGFORD             43.48N  72.98W
07/13/2011  E0.50 INCH       RUTLAND            VT   PUBLIC

            HALF-INCH HAIL

&&

EVENT NUMBER BTV1100401

LOCONTO

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:09 PM EDTSpecial Weather StatementBTVRutland66 min
Jul 13, 2:42 PM EDTSpecial Weather StatementBTVGrand Isle63 min
Jul 13, 3:20 PM EDTSpecial Weather StatementBTVAddison, Chittenden, Grand Isle55 min
Jul 13, 4:18 PM EDTSpecial Weather StatementBTVAddison, Chittenden, Lamoille, Rutland, Washington57 min
Jul 13, 4:51 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor54 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.